Medication overuse headaches - Diagnosis and Treatment
Medication overuse headaches generally go away whenever you stop taking medicine. This can be challenging in the short term, but your doctor can help you find different ways to deal with medication overuse headaches in the long term.
Symptoms of headache medicine overuse
Ideally, the symptoms of headache medication overuse would vary. It all depends on the type of headache that you are being treated for. Medication overuse headaches basically happen every day or just one day, and they happen when you wake up first in the morning. It can improve with the medicine, but it comes back as the medicine's effects wear off.
Some of the other symptoms might include nausea, trouble concentrating, or memory issues.
When should you see a doctor?
No doubt, occasional headaches are common, but you must take some crucial steps if you get headaches daily. If you have a sudden and severe headache or fever, stiff neck, or double vision, you should seek medical help instantly. You need to follow a doctor's advice if you get a headache after a head injury.
To date, it is not known why medication overuse headaches happen. The risk of developing them will depend on the medicine you use. But most common pain relievers like aspirin might contribute to the medicine over your headache. This is especially true if you take more than the recommended dosage. Other pain relievers like ibuprofen and naproxen sodium also have a minimum risk of contributing towards the medicine overuse headaches pain relievers you buy at the store that generally combine caffeine are the common culprits. This also includes combination prescriptions.
Your healthcare expert can usually diagnose the medicine overdose based on the history of the headache and the regular usage of the medicine. Testing is only sometimes important.
You need to restrict your medicine to break the cycle of medicine overuse. Your healthcare provider would recommend stopping the medication instantly or gradually reducing your dosage.
Breaking the cycle
You can expect headaches to worsen before they get better when you stop your medicine. You end up developing a dependence on some drugs that would lead to medication overuse headaches. Some of the withdrawal symptoms that you can go through include nervousness, nausea, restlessness, vomiting, and constipation
Your doctor might prescribe some treatments to help you deal with headache pain and the side effects of the medicine withdrawal. This is also known as transitional therapy. Treatment includes anti-inflammatory drugs or nerve blocks.
At times, it would be best to be in a controlled environment, especially when you stop taking some pain medicine.
You can connect with the experts to get the right medication for the overuse of headaches and get the right treatment.
We Suggest following Test/Package related to this article
Go Back to Home Page